Skip to Main Content

++

Chapter 36: Electrolyte Disorders

++
++
++

A 72-year-old man is admitted for a low serum sodium level at a routine checkup. The patient states he feels fine. Past medical history includes chronic obstructive pulmonary disease, depression, gout, and hypertension. Current medications are albuterol, allopurinol, lisinopril, and sertraline. Physical examination is unremarkable. Pertinent laboratory values include a serum sodium of 123 mEq/L, urinary sodium of 90 mEq/L, and a urine osmolarity of 585 mOsm/L. The patient is diagnosed with SIADH. Which of the following represents appropriate treatment to correct this patient’s sodium abnormality?

++
++
++

a. 3% Saline infusion

++
++

b. Demeclocycline

++
++

c. Stopping the offending agent and fluid restriction

++
++

d. Normal saline infusion

+
++

Answer c is correct. In addition to stopping the offending agent, fluid restriction is the mainstay of therapy for acute management of SIADH. The negative water balance can correct serum sodium.

++

Answer a is incorrect. Hypertonic saline is not indicated in asymptomatic patients. It should be reserved for patients with life-threatening symptoms, such as seizures or coma.

++

Answer b is incorrect. Agents that interfere with ADH activity in the collecting duct are not typically used when the causative agent can be removed. The cause in this patient is most likely sertraline. Demeclocycline and vasopressin receptor agents may be useful in patients with chronic SIADH who are unresponsive to or cannot tolerate water restriction.

++

Answer d is incorrect. Infusion of normal saline in a patient with SIADH is inappropriate. Because the patient's renal handling of sodium is intact with an increased absorption of free water, serum sodium can actually fall with a normal saline infusion.

++
++
++

Which of the following medications are commonly associated with SIADH? Select all that apply.

++
++
++

a. Hydrochlorothiazide

++
++

b. Furosemide

++
++

c. Lithium

++
++

d. Sertraline

+
++

Answer d is correct. Selective serotonin reuptake inhibitors are commonly associated with SIADH.

++

Answer a is incorrect. Thiazide diuretics are commonly associated with hypovolemic hyponatremia, but do not cause SIADH. Antidiuretic hormone stimulation with thiazide therapy is an appropriate response to the modest hypovolemia caused by thiazides.

++

Answer b is incorrect. Loop diuretics do not typically cause hyponatremia but even when caused it is not due to SIADH.

++

Answer c is incorrect. Lithium is a common cause of nephrogenic diabetes insipidus (hypernatremia). Lithium antagonizes adenyl cyclase and cAMP, and inhibits the opening of aquaporin channels in the renal tubules. This leads to a loss of free water causing hypernatremia when water losses ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.